Schizophrenics have difficulty coming off sedative neuroleptic meds without relapsing. Psychiatrists rarely explain the full ramifications of “Discontinuation Effects” of neuroleptics as for example are described in the CPS (Compendium of Pharmaceuticals and Specialties) drug reference. I recommend that you ask your pharmacist for the CPS print of all prescribed neuroleptic medication(s).
When coming off anti-psychotic sedative-tranquilizers (neuroleptics) schizophrenics often experience receptor decompensation or super sensitivity psychosis, also called rebound psychosis.
Newer neuroleptics block more and more brain receptor pathways which makes it increasingly more difficult to lower neuroleptic doses without propagating relapse.
Note that the research on brain tissue compromise is rarely if ever discussed in pschiatric patients consults.
The following five abstracts show clearly the link between rebound psychosis, brain tissue compromise, and conventional anti-psychotic administration:
1) Chouinard G, Vainer JL, Belanger MC, Turnier L, Beaudry P, Roy JY, Miller R. Risperidone and clozapine in the treatment of drug-resistant schizophrenia and neuroleptic-induced supersensitivity psychosis. Prog Neuropsychopharmacol Biol Psychiatry. 1994 (Nov); 18(7): 1129-1141. Psychiatric Research Centre, Louis-H. Lafontaine Hospital, University of Montreal, Canada.
Supersensitivity psychosis (SSP) has emerged as a potential side effect of long-term neuroleptic therapy similar to tardive dyskinesia (TD). Six schizophrenic patients with SSP, considered to be drug-resistant, were treated with risperidone, while another 5 were treated with clozapine. The 6 risperidone-treated patients (all women) were rated on the Clinical Global Impression Improvement Scale as at least very much improved. Among the 5 clozapine-treated patients, all 4 men were found to have a marked response to clozapine, while the female patient was judged to be minimally improved. It is hypothesized that not only TD but also SSP arise from destruction of cholinergic interneurons in the striatum as a consequence of prolonged neuroleptic administration. Thus, the drug-induced parkinsonism, which was proposed as mediating the antipsychotic effect of dopamine D2 blocking drugs, depends on the integrity of these cholinergic neurons. If these neurons are destroyed, drugs such as haloperidol lose their therapeutic effect. In contrast, atypical neuroleptics like clozapine and risperidone reduce dopamine release in the striatum independently of prior production of extrapyramidal symptoms and, in this way, may be effective in psychotic illnesses unresponsive to classical anti-D2 neuroleptics. In the present sample of patients, it is worth noting that schizophrenic men were good responders to clozapine. In comparison, risperidone was found to be efficacious in schizophrenic women.
2) Chouinard G, Jones BD. Neuroleptic-induced supersensitivity psychosis: clinical and pharmacologic characteristics. Am J Psychiatry. 1980 (Jan); 137(1): 16-21.
Tardive dyskinesia is thought to result from neostriatal dopaminergic receptor supersensitivity induced by chronic treatment with neuroleptics. The authors suggest that dopaminergic supersensitivity also occurs in the mesolimbic region after chronic neuroleptic exposure, resulting in the development of a supersensitivity psychosis. Neuroleptic-induced supersensitivity psychosis is illustrated by data from 10 patients that demonstrate the syndrome’s clinical and pharmacologic characteristics. An implication of neuroleptic-induced mesolimbic supersensitivity is that the tenaency toward psychotic relapse in such patients is determined by more than just the normal course of the illness.
3) Llorca PM, Penault F, Lançon C, Dufumier E, Vaiva G. CH Sainte-Marie, Clermont-Ferrand. [The concept of supersensitivity psychosis. The particular case of clozapine]. Encephale, 1999 Nov-Dec; 25(6): 638-644.
Neuroleptics are the main biological treatment for psychotic patients. The brutal withdrawal of a neuroleptic treatment may induce an important aggravation of the psychotic symptoms. A few of those relapses may occur very early after the interruption of treatment; they are often associated with a modification of the symptoms and an unfavorable evolution in the course of the illness. Using those clinical observations a few authors have developed the concept of supersensitivity psychosis to explain those kinds of relapses and to formulate hypothesis about tolerance and resistance to neuroleptics. They focus on the possible correlation between supersensitivity psychosis and tardive dyskinesia. We report three cases of a dramatic aggravation of the psychotic symptomatology following the withdrawal of clozapine in three schizophrenic patients resistant to classical neuroleptic treatment. According to the clinical data and to the physiopathological hypothesis, the concept of supersensitivity psychosis can have implications in the therapeutic management of resistant schizophrenic patients.
4) Moncrieff J. Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse. Acta Psychiatr Scand. 2006 Jul;114(1):3-13. Department of Mental Health Science, University College London, London, UK. email@example.com
OBJECTIVE: To examine the evidence that discontinuation of long-term antipsychotic medication, including clozapine, may provoke a psychotic episode. METHOD: Databases were searched and citations scrutinised. RESULTS: Evidence for a rapid onset psychosis (supersensitivity psychosis) following clozapine withdrawal was found and weaker evidence that this might occur with some other antipsychotic drugs. Some cases were reported in people without a psychiatric history. It appears that the psychosis may be a feature of drug withdrawal rather than the re-emergence of an underlying illness, at least in some patients. Meta-analyses of withdrawal studies have suggested that antipsychotic discontinuation may also increase the risk of relapse over and above the risk because of the underlying disorder, but not all individual studies show this effect. Mechanisms may relate to brain adaptations to long-term drug use but data are sparse. CONCLUSION: These effects require further urgent research. Interventions to reduce morbidity after drug withdrawal need to be developed.
5) Guy Chouinard, Virginie-Anne Chouinard. Atypical Antipsychotics: CATIE Study, Drug-Induced Movement Disorder and Resulting Iatrogenic Psychiatric-Like Symptoms, Supersensitivity Rebound Psychosis and Withdrawal Discontinuation Syndromes. Psychother Psychosom 2008;77:69-77 (DOI: 10.1159/000112883)
Fernand-Séguin Research Centre, Hôpital Louis-H. Lafontaine, Department of Psychiatry, University of Montreal, and Clinical Psychopharmacology Unit, McGill University, Montreal, Que., Canada
“Chronic illness can result in chronicity of clinical practice. As we have moved away from prescribing classical antipsychotics and tricyclic antidepressants, issues remain with the use of atypical antipsychotics and second-generation antidepressants that need to be addressed, namely, iatrogenic discontinuation syndromes and supersensitivity psychiatric symptoms. An optimal maintenance drug treatment consists of regular attempts to reduce the dose by finding a minimal therapeutic dose, regularly asking the question of when to reduce or withdraw treatment and for which patients, and moreover, why it is difficult to decrease a given drug treatment. Recently, Falloon  proposed that maintenance pharmacotherapy in schizophrenia will depend on finally finding minimally effective doses through ‘extensive training in stress management’. In the long-term treatment of major depression, Fava  has hypothesized that antidepressants can aggravate the course of depressive illness. Lambert  recently suggested that ‘antipsychotic-switching syndromes’, which include discontinuation syndromes, are a ‘major barrier’ to adjusting antipsychotic treatment. In this paper, we propose that to achieve optimal maintenance treatment with antipsychotics, and to reduce or withdraw antipsychotics effectively, we must distinguish syndromes associated with discontinuing antipsychotics, such as supersensitivity psychosis, from true relapse. While the prevalence and incidence of drug-induced movement disorder(s) (DIMD) has continuously decreased with atypical antipsychotics, DIMD persist as do psychiatric and psychiatric-like symptoms associated with DIMD, and these must also be identified and evaluated. Persistent DIMD have been found to be a predictor of the later emergence of tardive dyskinesia (TD) and supersensitivity psychosis . At present, we need to determine the relative risk of iatrogenic discontinuation syndromes, DIMD and DIMD psychiatric symptoms resulting from atypical antipsychotics.”